Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just diagnosed, now treatment
Jan 5, 2009

Hi Dr Young, This is my first time on this site and after reading people's postings, i'm trusting that I'm in the right place. A friend of mine found out about his CD4 status today and have to start on Meds tomorrow (CD4 of 100). Just wanted to check if the combination sounds ok, he'll be on Efavirenz and Lamzid, plus Bactrim. I read mixed responses regarding taking the drugs with or without meals, we've opted he'll take them 30mins or so after a meal, is this ok. Any side effects we should worry about? Candy, South Africa

Response from Dr. Young

Dear Candy,

Thanks for your post from South Africa.

Your friend's regimen is a fine regimen to start with- one somewhat different that what we most commonly use here in the US, but one that remains on our treatment guidelines. The combination of AZT+3TC (Lamzid, Combivir) + efavirenz (Sustiva, Stocrin) has been extensively studied and well established all over the world.

With a CD4 count of 100, your friend definitely needs to be on medications for HIV and the Bactrim to prevent certain serious types of AIDS complications (PCP, Toxoplasmosis).

The combination can be taken without regard to meals, perhaps better not to take immediately after a meal (but even that is optional).

Side effect wise, it would not be uncommon to experience some psychological side effects (like disorientation, vivid dreams or mood issues) in the first few weeks of treatment. These are common side effects of efavirenz (you can read much more about the Sustiva side effects on our forum). The Lamzid can cause nausea and headaches and occasionally vomiting. Important to know is that many patients tolerate medications very well with little or no lasting side effects.

I wish you and your friend the best of health. Please feel free to write me back here at TheBody.com's forums anytime.

BY



Previous
varices and hep b and hiv
Next
questions not answered

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement